Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 9, NWS Aberdeen, SD

April 20, 202026 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Apr 20, 2020, 3:34 AM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Apr 20, 2020, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2020, 3:34 AM CDT (08:34 UTC)
In effect from
Apr 20, 2020, 1:00 PM CDT
Expired
Apr 20, 2020, 7:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2477 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS73 KABR 200834
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
334 AM CDT Mon Apr 20 2020

SDZ015>020-022-023-033>037-045-048-051-202045-
/O.NEW.KABR.WI.Y.0009.200420T1800Z-200421T0000Z/
Dewey-Potter-Faulk-Spink-Clark-Codington-Hamlin-Deuel-Stanley-
Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Isabel, Gettysburg, Faulkton, Redfield, 
Clark, Watertown, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, 
Highmore, Miller, Murdo, Kennebec, and Fort Thompson
334 AM CDT Mon Apr 20 2020 /234 AM MDT Mon Apr 20 2020/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...From 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
220 
WWUS73 KABR 201438 AAA
NPWABR

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Aberdeen SD
938 AM CDT Mon Apr 20 2020

MNZ039-046-SDZ003>011-021-202245-
/O.EXA.KABR.WI.Y.0009.200420T1800Z-200421T0000Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Grant-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
and Milbank
938 AM CDT Mon Apr 20 2020 /838 AM MDT Mon Apr 20 2020/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...From 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ015>020-022-023-033>037-045-048-051-202245-
/O.CON.KABR.WI.Y.0009.200420T1800Z-200421T0000Z/
Dewey-Potter-Faulk-Spink-Clark-Codington-Hamlin-Deuel-Stanley-
Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Isabel, Gettysburg, Faulkton, Redfield, 
Clark, Watertown, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, 
Highmore, Miller, Murdo, Kennebec, and Fort Thompson
938 AM CDT Mon Apr 20 2020 /838 AM MDT Mon Apr 20 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...From 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Mohr
242 
WWUS73 KABR 202354 AAB
NPWABR

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Aberdeen SD
654 PM CDT Mon Apr 20 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210100-
/O.EXP.KABR.WI.Y.0009.000000T0000Z-200421T0000Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
654 PM CDT Mon Apr 20 2020 /554 PM MDT Mon Apr 20 2020/

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING...

Winds will remain gusty over the next few hours, but will continue
an overall downward trend through the evening. 

$$

LUECK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Apr 20, 12:23 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 20, 12:23 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1223 AM CDT Mon Apr 20 2020

.UPDATE...
Issued at 1115 PM CDT Sun Apr 19 2020

No major changes anticipated for the overnight period.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 335 PM CDT Sun Apr 19 2020

A weak upper level short wave tracking across southwestern SD will
bring light showers to the southwestern CWA through this evening.
Dry conditions are expected elsewhere thanks to a surface high
pressure. As the surface high drifts southeast, southwest to
westerly winds will develop, keeping lows in the 30s. A weak frontal
boundary sliding southward tonight will bring partly to mostly
cloudy skies. With a dry airmass in place tonight, will not mention
light showers as the NAM suggests.

An area of low pressure will slide southeastward across the region
on Monday. Strong northwesterly to northerly winds will develop
behind the surface low with gusts around 45 mph possible. Boundary
layer dew points off the RAP drop into the teens during the
afternoon hours which would produce min RH values below 30 percent.
The combination of strong winds and low dew points will create very
high fire danger on Monday. Will issue a fire weather watch for
eastern South Dakota and western MN. An additional fire weather
headline could be needed further west. A wind advisory will probably
be need as well Monday afternoon into Monday evening. Decreasing
winds Monday night, along with low dew points and mostly clear skies
should allow temperatures to drop into the 20s by Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 335 PM CDT Sun Apr 19 2020

A relatively quiet weather pattern will kick off the extended
portion of the forecast through midweek before it becomes a bit more
unsettled toward the end of the week into the weekend. High pressure
will slide south and east out of the eastern Dakotas and western
Minnesota on Tuesday as low pressure and associated frontal
boundaries approach the region from southern Canada. This system
will then push through the region on Wednesday. Dry conditions are
expected through midweek. A more active pattern then will set up
Thursday through the end of the period as successive waves move
through the region. We'll see increasing chances of rain along with
a few thunderstorms at times. At this point, these systems look to
move through fairly progressively so chances will be more on and
off. Temperatures are expected to remain at or above normal with the
warmest days of the period likely to be Tuesday and Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1223 AM CDT Mon Apr 20 2020

VFR skies/vsbys are expected through Monday region wide. The wind
will also become gusty, especially for Monday afternoon/evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from 8 AM CDT this morning through this
     afternoon for SDZ271>273.

MN...Fire Weather Watch from 8 AM CDT this morning through this
     afternoon for MNZ039-046.

&&

UPDATE...TDK
SHORT TERM...SD
LONG TERM...Vipond
AVIATION...Wise
Hazardous weather outlook, Apr 19, 3:50 PM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
350 PM CDT Sun Apr 19 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-202100-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
350 PM CDT Sun Apr 19 2020 /250 PM MDT Sun Apr 19 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Northwesterly winds of 20 to 30 mph with gusts of 45 mph will be
possible on Monday. The winds, along with low afternoon relative
humidity values will promote very high fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:33 AM CDTRed Flag WarningABRBig Stone, Traverse14 hr

Nearby

Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.